Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 153, NWS Des Moines, IA

August 8, 2012Adair County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2012, 3:09 PM CDT for Adair County, Madison County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 3:09 PM CDT (20:09 UTC)
Expired
Aug 8, 2012, 4:00 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 2:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WUUS53 KDMX 082009
SVRDMX
IAC001-121-082100-
/O.NEW.KDMX.SV.W.0153.120808T2009Z-120808T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
  SOUTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 400 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  EAST OF GREENFIELD...OR 18 MILES NORTH OF CRESTON...AND MOVING EAST
  AT 25 MPH.

  AT 305 PM A WIND GUST OF 55 MPH WAS REPORTED JUST EAST OF          
  GREENFIELD WITH   THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WINTERSET AND MACKSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4139 9396 4116 9401 4124 9447 4142 9441
TIME...MOT...LOC 2008Z 283DEG 23KT 4131 9432
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
153 
WWUS53 KDMX 082032
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT WED AUG 8 2012

IAC001-121-082100-
/O.CON.KDMX.SV.W.0153.000000T0000Z-120808T2100Z/
MADISON IA-ADAIR IA-
332 PM CDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
ADAIR AND SOUTHWESTERN MADISON COUNTIES UNTIL 400 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF WINTERSET...OR
19 MILES NORTHEAST OF CRESTON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  WINTERSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4122 9431 4141 9425 4139 9396 4116 9401
TIME...MOT...LOC 2032Z 283DEG 23KT 4127 9412
WIND...HAIL 60MPH <.75IN

$$
282 
WWUS53 KDMX 082057
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT WED AUG 8 2012

IAC001-121-082108-
/O.EXP.KDMX.SV.W.0153.000000T0000Z-120808T2100Z/
MADISON IA-ADAIR IA-
357 PM CDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAIR AND
SOUTHWESTERN MADISON COUNTIES WILL EXPIRE AT 400 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4122 9431 4141 9425 4139 9396 4116 9401
TIME...MOT...LOC 2058Z 283DEG 23KT 4123 9390

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:21 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 8, 12:21 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1221 PM CDT WED AUG 8 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
SEVERAL CONCERNS TODAY AS FORECAST AREA WILL SEE A DECENT
SHORTWAVE...CURRENTLY LOCATED OVER THE EASTERN PORTION OF THE
DAKOTAS...IS FORECAST TO PUSH INTO NORTHERN IOWA LATE THIS MORNING
INTO THE AFTERNOON HOURS. ONGOING WEAK CONVECTION LOOKS TO CONTINUE
THROUGH AROUND 12-15Z THIS MORNING OVER PORTIONS OF THE
SOUTH...BEFORE SHIFTING SOUTH AND EAST.

HAVE LOWERED POPS ACROSS THE NORTH THROUGH 15Z BEFORE THE NEXT
SHORTWAVE MOVES INTO THE NORTHWEST SECTION OF THE STATE LATE THIS
MORNING. HAVE INCREASED POPS AFTER 15Z AND INTO THE AFTERNOON HOURS
AS GOOD FORCING AND ENOUGH THETA-E ADVECTION PRESENT TO SEE SOME
SCATTERED CONVECTION. THE 05Z MODEL RUNS OF THE RAP/HRRR ARE IN
AGREEMENT WITH DEVELOPING CONVECTION PAST 18Z TODAY OVER THE NORTH
AND EAST. NAM/SREF...AND THE 00Z RUNS OF THE 4.0KM WRF-NMM MODEL
DEPICTS THE CONVECTION INTO NORTHERN IOWA AT THIS TIME AS WELL. PWAT
VALUES RANGE AROUND 1.5 INCHES AND WITH THE FORCING AND DECENT
ENOUGH WARM LAYER TO GIVE A FEW SPOTS SOME HIGHER QPF AMOUNTS THIS
AFTERNOON.

NOT EXPECTING ANYTHING WIDESPREAD WRT SEVERE CONVECTION THIS
AFTERNOON AS LOW LEVEL SHEAR REMAINS LESS 10KTS FOR 0-1KM AND 0-3KM
SHEAR LESS THAN 30KTS. EVEN THE DEEP LAYER SHEAR LOOKS TO BE
MINIMAL. HOWEVER...THERE IS A LITTLE DCAPE AND MUCAPE PRESENT...SO
CANNOT RULE THE POTENTIAL FOR AN ISOLATED DOWNBURSTS AND ELEVATED
HAIL PRODUCER.

MAX TEMPS WILL BE TRICKY TODAY WITH CLOUD COVER AND POTENTIAL FOR
CONVECTION. NAM CONTINUES TO FORECAST A DRY SLOT PUNCHING INTO
SOUTHWEST IOWA...AND APPEARS LATEST SATELLITE TRENDS COINCIDE WITH
THIS SOLUTION. SO WENT A LITTLE WARMER THAN GUIDANCE ACROSS THE
CENTRAL TO SOUTHWEST AS THINKING SHOULD SEE ENOUGH BREAKS IN THE
CLOUD COVER TO ALLOW TEMPS JUMP.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
SHORT WAVE TROUGH COMPRISED OF SEVERAL IMPULSES IS DROPPING THROUGH
THE NORTHWEST FLOW THIS MORNING. A SECONDARY SEGMENT WILL ARRIVE
THIS EVENING AND WILL KEEP PRECIPITATION CHANCES CONTINUING INTO
THIS EVENING. A MORE SIGNIFICANT SHORT WAVE TROUGH WILL DROP SOUTH
THROUGH THE INCREASING NORTHERLY FLOW TONIGHT AND REACH THE
MINNESOTA ARROWHEAD REGION BY 12Z THURSDAY. MID LEVEL Q VECTOR
CONVERGENCE WILL INCREASE AHEAD OF THE SYSTEM AND INTO NORTHEAST
IOWA AND WILL BRING ADDITIONAL PRECIPITATION CHANCES.
THEREFORE...HAVE INCREASED POPS FOR THE OVERNIGHT. A SFC COLD FRONT
WILL ARRIVE THURSDAY MORNING WITH A SWITCH TO BREEZY NORTHEAST WINDS
PUSHING THROUGH THE STATE. THE COOLER AIR WILL DEEPEN THROUGH THE
DAY. SOME LOW DIURNAL INSTABILITY IS POSSIBLE OVER THE FAR EAST
DURING THE AFTERNOON HOWEVER ANY PRECIPITATION IS EXPECTED TO BE
LIMITED IN AREAL COVERAGE WITH MID LEVEL SUBSIDENCE IN THE WAKE OF
THE UPPER LEVEL SYSTEM ARRIVING. ANY ACTIVITY SHOULD QUICKLY END BY
THURSDAY EVENING WITH CLEARING SKIES.

OVERNIGHT LOW TEMPERATURES IN THE 50S WILL BE COMMON THURSDAY NIGHT.
SOME RESIDUAL LOW LEVEL MOISTURE FROM PRECIPITATION WILL BRING THE
POTENTIAL FOR SOME FOG BY FRIDAY MORNING. THE WIND MAY REMAIN UP A
BIT TO MUCH FOR WIDESPREAD COVERAGE BUT CERTAINLY SOMETHING TO
MONITOR. FRIDAY WILL BE SUNNY WITH HIGHS GENERALLY IN THE 70S TO
LOWER 80S. ANOTHER VERY COOL NIGHT FRIDAY NIGHT WITH CANADIAN HIGH
PRESSURE CENTERED OVER THE UPPER MIDWEST. QUITE LIKELY TEMPERATURES
BACK INTO THE 40S ARE RECORDED IN THE TRADITIONAL COOL AREAS.
ANOTHER SHORT WAVE TROUGH WILL ARRIVE LATE SATURDAY INTO SATURDAY
NIGHT. THE SYSTEM WILL BE PRECEDED BY INCREASING CLOUDS SATURDAY
WHILE BATTLING THE DRY AIR FROM THE SLOWLY DEPARTING HIGH PRESSURE.
PRECIPITATION SHOULD ARRIVE FOR PORTIONS OF CENTRAL IOWA SATURDAY
NIGHT AND POSSIBLY LINGER OVER THE SOUTH INTO SUNDAY. THE MORE
ACTIVE WESTERLY FLOW WILL CONTINUE FOR THE REMAINDER OF THE EXTENDED
THOUGH AT THIS TIME MONDAY AND TUESDAY APPEAR TO FALL BETWEEN
SYSTEMS WHILE TEMPERATURE RETURN TO SEASONAL AVERAGES.

&&

.AVIATION...08/18Z
SHORTWAVE CONTINUES TO PUSH SE ACROSS IA...BRINGING A LINE OF
THUNDERSTORMS. ANTICIPATE THIS TO AFFECT KFOD...AND KDSM.
HOWEVER...HAVE LITTLE CONFIDENCE IN TS REACHING FAR ENOUGH NORTH TO
AFFECT KMCW/KALO AND PERSISTING TO AFFECT KOTM. HAVE MENTIONED VCSH
HOWEVER AT THESE LOCATIONS AND COULD SEE SOME VCTS. IF A STORM DOES
AFFECT A SITE COULD SEE PERIODS OF MVFR AND IFR CEILINGS AND
VISIBILITIES. BUT AGAIN...WITH SCATTERED NATURE OF STORMS DO NOT
HAVE HIGH CONFIDENCE. BEHIND SYSTEM...WINDS WILL SHIFT TO THE NORTH.
COULD SEE FG OR BR AT SITES IN THE MORNING...BUT DOES LOOK LIKE
WINDS WILL STAY UP HELPING TO LIMIT THAT POTENTIAL EXCEPT AT KOTM
WHERE HAVE TRENDED VISIBILITIES DOWN TOWARDS 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...AWB
Hazardous weather outlook, Aug 8, 5:24 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT WED AUG 8 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-091030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
524 AM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND INTO THIS EVENING.
AN ISOLATED SEVERE STORM MAY OCCUR WITH 60 MPH WINDS AND QUARTER
SIZED HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE FORECAST MAINLY EAST OF INTERSTATE 35
ON THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST
SATURDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW DURING THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 8, 1:41 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
141 PM CDT WED AUG 8 2012

IAZ023-033-034-044-045-081915-
CALHOUN-CARROLL-CRAWFORD-POCAHONTAS-SAC-
141 PM CDT WED AUG 8 2012

...LINE OF STRONG THUNDERSTORMS WILL BRING SMALL HAIL AND HEAVY
RAIN...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN BUENA
VISTA COUNTY TO NORTHWESTERN CRAWFORD COUNTY...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ODEBOLT...            SCHLESWIG...          FONDA...
  SAC CITY...           KIRON...              WALL LAKE...
  POMEROY...            LYTTON...             LAKE VIEW...
  DELOIT...             YETTER...             WESTSIDE...
  VAIL...               ROCKWELL CITY...      MANSON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

AWB
Local storm report, Aug 8, 2:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             2 E BREDA               42.18N 94.94W
08/08/2012  E1.00 INCH       CARROLL            IA   TRAINED SPOTTER

&&

CCOGIL
Local storm report, Aug 8, 2:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             4 SE BREDA              42.14N 94.92W
08/08/2012  E0.88 INCH       CARROLL            IA   911 CALL CENTER

&&

CCOGIL
Local storm report, Aug 8, 2:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 SSE BREDA             42.12N 94.94W
08/08/2012  E1.25 INCH       CARROLL            IA   OTHER FEDERAL

            NSSL SHAVE REPORT

&&

CCOGIL
Local storm report, Aug 8, 3:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             SCRANTON                42.02N 94.55W
08/08/2012  E1.00 INCH       GREENE             IA   PUBLIC

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:45 PM CDTSevere Thunderstorm WarningDMXAdair, Cass45 min
Aug 8, 2:00 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene45 min
Aug 8, 2:37 PM CDTSevere Thunderstorm WarningDMXGreene53 min
Aug 8, 3:01 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie43 min
Aug 8, 3:30 PM CDTSevere Thunderstorm WarningDMXBoone, Story30 min
Aug 8, 3:54 PM CDTSevere Thunderstorm WarningDMXDallas, Polk38 min
Aug 8, 4:16 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren29 min
Aug 8, 4:45 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago36 min
Aug 8, 4:48 PM CDTSevere Thunderstorm WarningDMXWorth27 min
Aug 8, 6:05 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin25 min
Aug 8, 6:29 PM CDTSevere Thunderstorm WarningDMXButler, Franklin46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.